Alert archive / Minnesota / River Flood Warnings in 2016
River Flood Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this river flood warning at Jul 11, 2016, 10:26 PM CDT for Aitkin County, Crow Wing County, Minnesota. It took effect at Jul 12, 2016, 2:23 AM CDT. It was in force for 11 days.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2016, 10:26 PM CDT (03:26 UTC)
- In effect from
- Jul 12, 2016, 2:23 AM CDT
- Expired
- Jul 22, 2016, 9:39 PM CDT
- In force
- 11 days
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Aitkin County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River near Aitkin (ATKM5). The gauge peaked at 14.17 ft at Jul 15, 2016, 6:00 AM CDT.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05227500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this river flood warning went out at Jul 11, 8:36 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 11, 8:36 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Duluth MN 836 PM CDT MON JUL 11 2016 .UPDATE... Issued at 835 PM CDT Mon Jul 11 2016 major rain event ongoing across a large portion of the forecast area and may continue most of the night. We are concerned this may evolve into a high-end life-threatening situation. A stationary front lies across central MN into northcentral WI with the storms with the heaviest rainfall along it. The front has been wobbling north/south for the past 8 hours focusing the heavy rain across the Cass-Crow Wing-Aitkin Pine counties/Burnett/southern Douglas to Ashland county and the Hayward Lakes in NW WI. Rainfall amounts of 3 to 5 inches in 6 hours are common across that area. Unfortunely, it looks like it may continue into the early morning hours. PWATs are very high with values at 1.8 to 2.2 over the affected region. A low level jet of 35-45 knots is developing and interact with the boundary. Radar shows development on the southern end of the line. These conditions will cause widespread flooding across the affected areas and the event could approach the June 2012 heavy rainfall event. The Twin Ports will not be affected by the heaviest rainfall storms. && .SHORT TERM...(This evening through Tuesday) Issued at 316 PM CDT Mon Jul 11 2016 An upper level low was located in northeast MT at 19Z. Meanwhile, a surface low was meandering around eastern SD. A warm front extended eastward from the low across southern MN. A ridge of high pressure was draped along the Canadian border at 19Z and has kept much of this area of the region rain free this afternoon. Showers and thunderstorms have been percolating mainly over the southern tier of the MN portion of the forecast area today. So far, rainfall amounts from live gages has been generally less than 2 inches. However, Crow Wing and Itasca counties have a few reports between 2 and 2.25 inches of rain. Much of northwest WI has been rain free, with the exception of the storms that have developed this afternoon from Burnett to Douglas, Bayfield and Ashland counties. The current batch of storms is underneath a good sized area of 700-400mb differential vorticity advection. Expecting some training of thunderstorms late this afternoon from the Brainerd Lakes region east to Aitkin, but expect this activity to diminish as the aforementioned area of vorticity advection lifts northward into a more stable atmosphere. Will however, see more storms tonight across the area as the surface low lifts northeastward into west central MN before being absorbed into the stronger surface low in Saskatchewan. A few storms may linger over the Arrowhead and the Chequamegon National Forest area of northwest Wisconsin Tuesday morning as an upper level impulse moves through. Drier air arrives elsewhere Tuesday allowing for a rain free day. .LONG TERM...(Tuesday night through Monday) Issued at 316 PM CDT Mon Jul 11 2016 A stacked low will move east across southern Canada during the middle of the week. The Northland will initially be in warm and humid south-southwest flow, but the low's cold front will move through the Northland Wednesday, bringing cloud cover and low chances of showers. Cannot rule out thunder if there is enough heating, but the cloud cover will limit the threat. The Northland will then be in cool northwest flow Thursday, which will promote widespread broken/overcast cumulus and some showers. The threat of thunder is low, but not impossible. The models are trending drier for late this week, with potentially surface high pressure over the region Friday and Saturday. The forecast kept some low chances of showers until there is greater confidence in the trend. Return flow will probably bring more heat and humidity to the Northland later in the weekend and early next week, and bring back the chances for thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 702 PM CDT Mon Jul 11 2016 Thunderstorms with heavy rain will affect the terminals periodically through the evening. A mix of VFR, high end MVFR ceilings will occur with some LIFR in the vicinity of the strongest storms. Gusty winds are likely near the stronger storms too. These storms will diminish from west to east late tonight. VFR on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 80 61 79 / 90 10 0 20 INL 65 77 61 68 / 80 10 30 50 BRD 65 81 63 79 / 70 0 0 20 HYR 68 82 64 83 / 80 10 0 10 ASX 68 82 64 83 / 80 10 0 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145. && UPDATE...Stewart SHORT TERM...GSF LONG TERM...Grochocinski AVIATION...GSF
Hazardous weather outlook, Jul 11, 4:10 AM CDT, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT MON JUL 11 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT BEACH IN DULUTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON TUESDAY...WITH A FEW STRONG STORMS POSSIBLE. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY. LSZ121-140>148-120945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN EFFECT. MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. JJM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 11, 9:26 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 926 PM CDT MON JUL 11 2016 WIZ001-002-007-008-120300- DOUGLAS-WASHBURN-SAWYER-BAYFIELD- 926 PM CDT MON JUL 11 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SAWYER... SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS AND CENTRAL WASHBURN COUNTIES... AT 926 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BARNES...TO NEAR TREGO...AND MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... BARNES AROUND 935 PM CDT. IRON RIVER AROUND 945 PM CDT. HAYWARD AROUND 950 PM CDT. LITTLE ROUND LAKE AROUND 955 PM CDT. ROUND LAKE...CABLE...INO AND SEELEY AROUND 1000 PM CDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SPOONER LAKE... TOTAGATIC LAKE...MIDDLE EAU CLAIRE LAKE...UPPER EAU CLAIRE LAKE... SPRINGBROOK...LAMPSON...NELSON LAKE...GRINDSTONE LAKE...TOTAGATIC FLOWAGE AND EARL. THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4572 9201 4639 9181 4677 9104 4598 9128 TIME...MOT...LOC 0226Z 232DEG 39KT 4635 9161 4585 9176 DAP
Local storm report, Jul 11, 9:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
950 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD 1 NNE PLEASANT VALLEY 46.55N 92.38W
07/11/2016 CARLTON MN PUBLIC
SHEETZ ROADWAY WASHED OUT IN TWO PLACES. WATER COMING
INTO THE BASEMENT WINDOWS AND GARAGE AT A RESIDENCE ON
THE ROADWAY.
&&
WLLocal storm report, Jul 11, 10:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1011 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 NNW MOOSE LAKE STATE 46.46N 92.75W
07/11/2016 CARLTON MN 911 CALL CENTER
ROAD WASHED OUT ALONG COUNTY ROAD 61 AND MILLS ROAD.
REPORT OF ABOUT A FOOT OR SO OF STANDING WATER.
&&
WLLocal storm report, Jul 11, 10:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM FLASH FLOOD HINCKLEY 46.01N 92.94W
07/11/2016 PINE MN TRAINED SPOTTER
ON DUNN AVENUE THERE WAS IN EXCESS OF 8 INCHES OF WATER
STANDING ON THE ROADWAY. ALSO REPORTED 6 TO 8 INCHES OF
WATER STANDING ON THE ROADWAY ON 3RD STREET AND LAWLER
AVENUE.
&&
WLSpecial weather statement, Jul 11, 10:22 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1022 PM CDT MON JUL 11 2016
WIZ002>004-008-120400-
IRON-SAWYER-BAYFIELD-ASHLAND-
1022 PM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SAWYER...
ASHLAND...NORTHWESTERN IRON AND SOUTHEASTERN BAYFIELD COUNTIES...
AT 1021 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR ASHLAND...TO 7 MILES NORTHEAST OF CHIPPEWA FLOWAGE...AND
MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHIPPEWA FLOWAGE...ASHLAND...SANBORN...MELLEN...BARKSDALE...MARENGO...
SAXON...GURNEY...UPSON...NAMEKAGON LAKE...NAMEKAGON...ODANAH...CLAM LAKE...
NEW POST...MONTREAL...KIMBALL...MORSE...PENCE...MOOSE LAKE SAWYER COUNTY
AND TEAL LAKE.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4627 9030 4590 9126 4661 9098 4692 9039
4689 9039 4686 9043 4680 9060 4676 9063
4675 9069 4673 9072 4662 9053 4661 9044
4657 9044 4654 9040 4655 9033 4652 9031
4652 9027 4650 9026 4650 9022 4649 9021
TIME...MOT...LOC 0321Z 233DEG 47KT 4660 9083 4599 9108
DAPLocal storm report, Jul 11, 10:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN WOLFORD 46.55N 93.98W
07/11/2016 E5.25 INCH CROW WING MN BROADCAST MEDIA
TOTAL RAINFALL TODAY. STILL RAINING AT THE TIME OF THE
REPORT.
&&
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:34 PM CDT | Special Marine Warning | DLH | 56 min | |
| Jul 11, 10:30 PM CDT | Flash Flood Warning | DLH | Cass, Crow Wing | 8 hr |
| Jul 11, 10:39 PM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Pine | 7 hr |
| Jul 12, 3:45 AM CDT | Small Craft Advisory | DLH | 18 hr | |
| Jul 12, 6:04 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 86 min |
| Jul 12, 6:09 AM CDT | Special Weather Statement | DLH | Pine | 81 min |
| Jul 12, 7:51 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 54 min |
| Jul 12, 7:53 AM CDT | Special Weather Statement | DLH | Pine | 67 min |
| Jul 12, 9:42 AM CDT | River Flood Warning | DLH | Crow Wing, Morrison | 11 days |
| Jul 12, 9:42 AM CDT | River Flood Warning | DLH | Crow Wing, Morrison, Pine | 7 days |
| Jul 12, 11:05 AM CDT | Areal Flood Warning | DLH | Pine | 7 days |
| Jul 12, 11:33 AM CDT | Areal Flood Warning | DLH | Pine | 54 hr |
| Jul 12, 11:40 AM CDT | Areal Flood Advisory | DLH | Carlton | 12 hr |
| Jul 11, 7:21 PM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Sawyer, Washburn | 3 hr |
| Jul 11, 7:27 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 33 min |
| Jul 11, 7:40 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 35 min |
| Jul 11, 8:05 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 11, 8:23 PM CDT | Special Weather Statement | DLH | Washburn | 37 min |
| Jul 11, 9:11 PM CDT | Special Weather Statement | DLH | Ashland, Iron, Sawyer | 49 min |
| Jul 11, 9:26 PM CDT | Special Weather Statement | DLH | Bayfield, Washburn | 34 min |
| Jul 11, 10:01 PM CDT | Flash Flood Warning | DLH | Iron | 59 min |
| Jul 11, 10:22 PM CDT | Special Weather Statement | DLH | Ashland | 38 min |
| Jul 11, 10:49 PM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more | 7 hr |
| Jul 11, 11:55 PM CDT | Special Weather Statement | DLH | Washburn | 35 min |
| Jul 12, 12:25 AM CDT | Special Weather Statement | DLH | Sawyer | 20 min |
| Jul 12, 12:58 AM CDT | Special Weather Statement | DLH | Iron | 47 min |
| Jul 12, 1:01 AM CDT | Special Weather Statement | DLH | Price | 29 min |
| Jul 12, 2:01 AM CDT | Special Weather Statement | DLH | Price | 29 min |
| Jul 12, 6:15 AM CDT | Special Weather Statement | DLH | Ashland, Washburn | 90 min |
| Jul 12, 7:54 AM CDT | Special Weather Statement | DLH | Ashland | 66 min |
Nearby
River Flood Warnings in Minnesota, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.